Fifteen people in West Philadelphia overdosed on what is thought to be a combination of crack cocaine and the synthetic opioid fentanyl over the weekend, city officials said.
Most of the patients told doctors they thought they were using solely crack cocaine. But the overdose symptoms they experienced fit the profile of opioid use, "which raises the concern of possible adulteration with fentanyl," the Philadelphia Department of Public Health wrote in an alert sent to health providers around the city. Emergency responders also said it took more doses of Narcan, the overdose-reversing drug, than usual to revive patients, another hallmark of a fentanyl overdose.
Though none of the 15 people died, many victims had "near fatal outcomes," including cardiac arrest, the department said.
Fentanyl contamination in the drug supply has been a growing concern, but the powerful opioid is more commonly used to cut heroin. It's unclear whether drug dealers are mixing cocaine and fentanyl on purpose or accidentally, or whether drug users are intentionally combining both drugs for a stronger high. In the weekend's overdose cases, victims appeared unaware they could have ingested an opioid, officials said.
"Cocaine relapse is scary enough and can be deadly," said Anna Rose Childress, research professor with the University of Pennsylvania's Center for Studies on Addiction. Introducing fentanyl to the mix means "you might be having a relapse that is not cocaine only. It's really, really important to try to maintain treatment, and essentially get on the path to recovery. It's more important than it ever has been for the cocaine community."
Cocaine-related deaths are on the rise: overdoses involving cocaine spiked by 52 percent across the country between 2015 and 2016. A study published this year by researchers from the U.S. Substance Abuse and Mental Health Services Administration noted that opioids were likely behind rising cocaine overdose deaths between 2000 and 2015, with more people overdosing with both drugs in their system.